Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 31, NWS JSJ

September 7, 2022

NWS JSJ issued this flash flood warning at Sep 7, 2022, 2:11 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2022, 2:11 PM CDT (19:11 UTC)
Expired
Sep 7, 2022, 4:15 PM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 34 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

610 
WGCA52 TJSJ 071911
FFWSJU
PRC047-135-072115-
/O.NEW.TJSJ.FF.W.0031.220907T1911Z-220907T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
311 PM AST Wed Sep 7 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Corozal County in Puerto Rico...
  Toa Alta County in Puerto Rico...

* Until 515 PM AST.

* At 311 PM AST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1 and 3 inches of rain have fallen. Additional rainfall amounts of 
  1 to 2 inches are possible in the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1838 6631 1838 6627 1840 6623 1839 6620
      1832 6621 1833 6622 1832 6623 1833 6624
      1833 6628 1826 6630 1824 6635 1827 6638
      1833 6636 1835 6635 1836 6636 1836 6634
      1837 6634 1836 6632

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CRS
1 follow-up statement
462 
WGCA72 TJSJ 072110
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
510 PM AST Wed Sep 7 2022

PRC047-135-072120-
/O.EXP.TJSJ.FF.W.0031.000000T0000Z-220907T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Corozal PR-Toa Alta PR-
510 PM AST Wed Sep 7 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM AST THIS AFTERNOON FOR 
COROZAL AND TOA ALTA...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 1838 6631 1838 6627 1840 6623 1839 6620
      1832 6621 1833 6622 1832 6623 1833 6624
      1833 6628 1826 6630 1824 6635 1827 6638
      1833 6636 1835 6635 1836 6636 1836 6634
      1837 6634 1836 6632

$$

CRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 10:25 AM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Sep 7, 10:25 AM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1125 AM AST Wed Sep 7 2022

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 1125 AM AST Wed Sep 7 2022

At more than 400 miles north of Puerto Rico and the U.V. Virgin
Islands, Hurricane Earl is pulling abundant moisture over the
region. The atmospheric conditions seem favorable for the
development of thunderstorms in the northern municipalities,
including the San Juan Metropolitan Area. Previous rainfall activity
has already saturated soils, and river levels are high. Therefore,
persistent and heavy rains could result in urban and small stream
flooding, mudslides along steep terrains, and even flash floods.
The interaction between the southwesterly wind flow and abundant
moisture will raise heat index values above 100 degrees
Fahrenheit. This weather pattern should persist through early
Friday, when winds are forecasted to veer more from the SE to ESE,
but unstable weather conditions should continue.

&&

.AVIATION...
(12Z TAFS)
Issued at 1125 AM AST Wed Sep 7 2022

SHRA/TSRA will develop along and north of the Cordillera Central
creating mountain obscurations and frequent lightning this
afternoon (thru 07/23z). This activity may affect JSJ, where MVFR
conditions possibly affect it between 0718/0720z. IST/ISX may
also observe brief MVFR conditions due to SHRA/TSRA thru at least
07/20z. Winds will continue light/VRB but mainly from the SW at
5-10 knots with higher gusts and sea breeze variations.

&&

.MARINE...
Issued at 1125 AM AST Wed Sep 7 2022

Due to the arrival of a northerly swell, breaking waves across
the northern coast of Puerto Rico have reached heights around 7
feet and this is resulting in strong rip currents, especially near
reefs or rocky structures. Therefore the risk of rip currents,
for the northwestern to northeastern/eastern coast of Puerto Rico
from Aguadilla to Fajardo to Humacao, have been elevated to High.

Sea breezes are expected to develop during the afternoon hours,
further deteriorating conditions across surf zones. This trend is
expected to continue throughout the next few days because of
hurricanes currently in Northern Atlantic, which have no track to
enter the local waters.

&&

.SYNOPSIS...

Another round of an active weather pattern is forecast for today, as
plenty of moisture keeps the potential for shower activity high.
This in turn will bring a significant risk for flooding and
mudslides in northeastern sections of Puerto Rico. For the rest
of the area, the flood threat will remain elevated. Weather
conditions are forecast to improve as the week progresses and
less shower activity is likely from Sunday onward. A heat
Advisory is in effect from 10 AM AST to 4 PM AST across the north,
west and northeast areas today. At upper levels high pressure is
centered over Puerto Rico and will drift slowly northwest during
the period.

&&

.SHORT TERM...Today through Friday...

Hurricane Earl is expected to continue north for a few more hours
and then northeast for the remainder of the period. As it
continues to distance itself from the area, the local surface and
low-level winds--from the south today--will slowly back to the
southeast and east southeast during the period. Moisture will
remain above normal today through Friday, but will be less than
yesterday. This plus the southerly flow, will allow temperatures
to rise a little more today with delayed convection. This
additional heat is expected to offset the weaker moisture and
generate another round of heavy showers and isolated to scattered
thunderstorms across interior and north central through
northeastern sections of Puerto Rico. Rainfall amounts of 1 to 4
inches, and locally higher, are expected to generate some
flooding in the northeastern and northern interior portions of
Puerto Rico today. It is also possible that a convergence band
will also re-form east of Puerto Rico and produce more rain for
the U.S. Virgin Islands. As the southerly flow gains an easterly
component on Thursday, the focus of the heaviest rainfall will
shift west across the northern half of the island of Puerto Rico.
The U.S. Virgin Islands will have scattered showers over them and
the surrounding waters. By Friday the heaviest rains will fall in
the afternoon over north central and northwest Puerto Rico, but
scattered showers can still occur elsewhere. At upper levels high
pressure is centered over Puerto Rico and will drift slowly
northwest during the period. An increase in northeast winds at
upper levels should also mean extra afternoon sun for the eastern
third of the island and a longer period of heat on Friday.

&&

.LONG TERM...Saturday through Wednesday

An important surface pattern transition will occur on Saturday
across the county warning area as Hurricane Earl migrates more
into the northeastern Atlantic. This pattern will lead to more
east-southeasterly wind flow across the area, and the typical wind
pattern will return for the forecast area. Embedded in this wind
flow, plenty of tropical moisture with precipitable waters values
above climatological normals will reach the islands keeping the
potential high for flooding and thunderstorms. Therefore, on
Saturday into Sunday, daily rain chances are forecast with
isolated to scattered showers during the morning hours across the
local waters and along the coastal areas. After that, heavy
afternoon convection is expected to develop across the interior
and northwestern sections. Given the soils saturated conditions,
the primary threats are localized flooding, especially in
saturated areas.

A slight change in water content will limit the shower activity on
Monday, when a dry airmass slot filters in. Although conditions are
not favorable for widespread activity, the lack of moisture
countered by better instability will lead to the usual afternoon
activity across the interior and western Puerto Rico. Isolated
thunderstorms can not be ruled out with the heaviest activity.
Patches of moisture embedded in the trade winds will result in a
diurnal convective cycle on Tuesday into Wednesday with isolated
to scattered showers and thunderstorms forecast during the
afternoon. The best coverage is again forecast to develop over
the interior and northwestern sections, as well the San Juan Metro
area. On Tuesday, an upper level trough will deepen just north of
the region and will likely increase the potential for
thunderstorms with the heaviest activity. Additionally, on
Tuesday, temperatures at 500 MB will range between 7 to 8 Celsius
degrees. Daytime temperatures will remain around the upper 80
degrees and the lower 90s across the coastal areas, with heat
indices around 100-105 degrees each day.

&&

.AVIATION...
(06Z TAFS)

VFR conditions to prevail til arnd 07/16Z. Then SHRA and sct TSRA
will dvlp across central and ern PR north of the Cordillera
Central with mtn obscurations and MVFR/IFR conds. TSRA should
dissipate by 07/21Z ovr PR and by 08/02Z ovr the lcl waters. Sfc
winds southerly less than 12 kts except hir gusts nr SHRA/TSRA.
Some sea breeze influences are expected today. Max winds west
18-22 kt btwn FL150-190.

&&

.MARINE...

Relatively tranquil marine conditions will remain for the next two
days. Seas are forecast to remain up to 5 feet across most of the
outer waters and up to 4 feet across the coastal waters. Winds
will continue from the south at 15 knots with gusty winds near the
heaviest shower activity. With the heaviest activity, isolated
thunderstorms and gusty winds cannot be ruled out today. There is
a moderate risk of rip currents across all the north, west, and
east coast of Puerto Rico, Culebra, and Saint Thomas.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 4 PM AST this afternoon for PRZ001-002-005-
     010.

     High Rip Current Risk through late tonight for PRZ001-002-005-
     008.

VI...None.
&&

SHORT TERM...CAM
LONG TERM....RC
AVIATION...MRR
Hazardous weather outlook, Sep 7, 3:27 AM CDT, 10 hours 44 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
341 AM AST miercoles 7 de septiembre de 2022

AMZ710>745-PRZ001>013-080745-
San Juan y Vecindad-Noreste-Sureste-Este
Interior-Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Las
aguas costeras cercanas y lejanas a la costa del Atlantico y del
Caribe-
341 AM AST miercoles 7 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles a traves
del interior, norte central y noreste de Puerto Rico. Este atento a
las tronadas en su area y preparese para refugiarse.

.Lluvia Excesiva...Inundaciones de areas urbanas,
carreteras y riachuelos pequenos son posibles a traves del norte e
interior de Puerto Rico.Inundaciones repentinas son posibles.

.Calor Excesivo...Indices de calor de 108-111 grados a traves de
las areas costeras y areas urbanas al norte, oeste y este de Puerto
Rico. El agotamiento por calor es posible con una exposicion
prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida en la
zona de olas rompientes son probables particularmente desde Mayaguez
a Naguabo y al norte de Culebra.

.DIAS DOS HASTA EL SIETE...jueves a martes

El calor excesivo continuara en las elevaciones mas bajas cada dia.
Inundaciones urbanas y de riachuelos seran posibles el jueves en el
noroeste de Puerto Rico. Las inundaciones estaran limitadas a
acumulacion de agua en carreteras y en areas de pobre drenaje el
jueves en el noreste e interior de Puerto Rico el jueves. Existe el
riesgo de corrientes maqrinas amenzantes a la vida a traves del
areas. Se espera oleaje peligroso a traves de las aguas expuestas el
lunes y el martes. Existe un riesgo de moderado a alto cada dia
mayormente a traves de la costa norte.

.Comunicado sobre informacion reportada por observadores...

Los reportes de observadores sobre inundaciones, vientos fuertes y
corrientes marinas son bienvenidos.

AMZ715-725-VIZ001-002-080745-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
341 AM AST miercoles 7 de septiembre de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas de aisladas a dispersas son posibles en las Islas
Virgenes Estadounidenses y las aguas circundantes. Este atento a las
tronadas en su area y preparese para refugiarse.

.Lluvia Excesiva...Inundaciones urbanas y de riachuelos al igual que
las carreteras.

.Calor Excesivo...Indices de calor de 102-107 grados en las
elevaciones mas bajas de Santa Cruz. El agotamiento por calor es
posible con una exposicion prolongada.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida en la
zona de olas rompientes son probables particularmente al norte
de San Tomas.

.DIAS DOS HASTA EL SIETE...jueves a martes

El calor excesivo continuara en las elevaciones mas bajas de Santa
Cruz cada dia a traves de las islas. Se espera un riesgo moderado de
corrientes marinas cada dia en sectores de las islas. Se espera un
riesgo alto de corrientes marinas para el martes a traves del
noroeste de San Thomas y la costa este de Santa Cruz.

.Comunicado sobre informacion reportada por observadores...

Los reportes de observadores sobre inundaciones, vientos fuertes y
corrientes marinas son .

In the hours before

Special weather statement, Sep 7, 12:45 PM CDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service San Juan PR
145 PM AST Wed Sep 7 2022

PRZ001-071900-
San Juan and Vicinity PR-
145 PM AST Wed Sep 7 2022

...A strong thunderstorm will impact portions of Comerio, San Juan,
Guaynabo, Bayamon, and Catano Municipalities through 300 PM AST...

At 144 PM AST, a strong thunderstorm was over Guaynabo, moving north
at 10 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1846 6604 1844 6603 1831 6604 1827 6620
      1828 6621 1847 6619 1845 6618 1846 6614
      1843 6610 1845 6609 1847 6613
TIME...MOT...LOC 1744Z 189DEG 8KT 1841 6611

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAM
Special weather statement, Sep 7, 12:53 PM CDT, 1 hour 18 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
145 PM AST miercoles 7 de septiembre de 2022

...Una tronada fuerte afectara sectores de los municipios de
Comerio, San Juan, Guaynabo, Bayamon y Catano hasta las 300 PM AST...

A las 144 PM AST, una tronada fuerte estaba sobre Guaynabo,
moviendose al norte a 10 mph.

PELIGRO....Vientos de 40 a 50 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Radar.

IMPACTOS...Espere danos menores a las ramas de arboles, objetos que
           se muevan con el viento no asegurados. Lluvias fuertes
           podrian causar inundaciones temporeras en carreteras
           especialmente a traves de areas de pobre drenaje.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Si puede escuchar un trueno, estas lo suficientemente
cerca como para que te caiga un rayo. Los automovilistas deben
reducir la velocidad y estar preparados para una posible perdida de
control debido al hidroplaneo.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...50 MPH

CAM/ICP
Special weather statement, Sep 7, 1:24 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service San Juan PR
224 PM AST Wed Sep 7 2022

PRZ001-005-006-071915-
San Juan and Vicinity PR-North Central PR-Central Interior PR-
224 PM AST Wed Sep 7 2022

...A strong thunderstorm will impact portions of Vega Baja, Morovis,
Vega Alta, Dorado, Corozal, Toa Baja and Toa Alta Municipalities
through 315 PM AST...

At 223 PM AST, a strong thunderstorm was over Miranda, or near
Morovis, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Morovis, Toa Baja, Vega Alta, Vega Baja, Dorado, Miranda, San
Antonio, Monserrate, Franquez, Brenas, Ingenio, Barahona and Sabana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1848 6633 1847 6631 1848 6626 1847 6620
      1826 6645 1834 6645 1849 6638
TIME...MOT...LOC 1823Z 226DEG 13KT 1837 6638

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CRS
Special weather statement, Sep 7, 1:33 PM CDT, 38 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
224 PM AST miercoles 7 de septiembre de 2022

...Una tronada fuerte impactara sectores de los municipios de
Vega Baja, Morovis,Vega Alta, Dorado, Corozal, Toa Baja y Toa Alta
hasta las 315 PM AST...

A las 223 PM AST, una tronada fuerte se encontraba sobre Miranda, o
cerca de Morovis, moviendose al noreste a 15 mph.

PELIGRO....Vientos de hasta 40 mph, rayos frecuentes y lluvia fuerte.

FUENTE...Radar.

IMPACTOS...Espere danos menores a las ramas de arboles, objetos que
           se muevan con el viento no asegurados. Lluvias fuertes
           podrian causar inundaciones temporeras en carreteras
           especialmente a traves de areas de pobre drenaje.

Lugares impactados incluyen...
Morovis, Toa Baja, Vega Alta, Vega Baja, Dorado, Miranda, San
Antonio, Monserrate, Franquez, Brenas, Ingenio, Barahona y Sabana.

MEDIDAS DE PRECAUCION/PREPARATIVOS...

Las personas que se encuentran en el exterior deben buscar refugio
inmediatamente. Si puede escuchar un trueno, estas lo suficientemente
cerca como para que te caiga un rayo. Los automovilistas deben
reducir la velocidad y estar preparados para una posible perdida de
control debido al hidroplaneo.

&&

TAMANO MAXIMO DE GRANIZO...0.00 PULGADAS
RAFAGA DE VIENTO MAXIMA...40 MPH

CRS/MRR
Local storm report, Sep 7, 1:59 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
259 PM AST WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     DEBRIS FLOW      3 S BAYAMON             18.34N 66.17W
09/07/2022                   BAYAMON            PR   911 CALL CENTER

            EMERGENCY MANAGERS REPORTED A MUDSLIDE AT A
            HOUSE LOCATED IN ROAD 8829 (SUBIENDO POR LAS
            TRES TIENDAS).

&&

ERG
Local storm report, Sep 7, 2:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
302 PM AST WED SEP 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLOOD            1 NE BAYAMON            18.39N 66.16W
09/07/2022                   BAYAMON            PR   911 CALL CENTER

            EMERGENCY MANAGERS REPORTED A HOUSE FLOODING
            IN CALLE 8. THE CALL CENTER DID NOT REPORT
            ANYONE TRAPPED INSIDE.

&&

ERG

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:34 AM CDTHeat AdvisoryJSJ11 hr
Sep 7, 9:45 AM CDTRip Current StatementJSJ6 hr
Sep 7, 11:30 AM CDTSpecial Weather StatementJSJ75 min
Sep 7, 12:01 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 7, 12:15 PM CDTAreal Flood AdvisoryJSJ44 min
Sep 7, 12:45 PM CDTSpecial Weather StatementJSJ75 min
Sep 7, 12:59 PM CDTFlash Flood WarningJSJ2 hr
Sep 7, 1:09 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 7, 1:12 PM CDTAreal Flood AdvisoryJSJ62 min
Sep 7, 1:24 PM CDTSpecial Weather StatementJSJ51 min
Sep 7, 1:37 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 7, 2:50 PM CDTSpecial Marine WarningJSJ25 min
Sep 7, 3:18 PM CDTAreal Flood AdvisoryJSJ57 min
Sep 7, 3:32 PM CDTAreal Flood WarningJSJ8 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.